Montana, 2016

Winter Storm in Montana, May 9 to 10, 2016

May 9 to 10, 2016 · NWS TFX · 8 events in 8 counties and zones

Mid level circulation over the Montana/Idaho border, as well as mid level circulation over southeast Montana, was responsible for a large plume of moisture that combined with cold air advecting into central Montana to produce areas of heavy snow on May 10. Snowfall amounts greater than 10 inches were reported in many areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Mid level circulation over the Montana/Idaho border, as well as mid level circulation over southeast Montana, was responsible for a large plume of moisture that combined with cold air advecting into central Montana to produce areas of heavy snow on May 10. Snowfall amounts greater than 10 inches were reported in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 10:45 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, May 9, 10:45 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT MON MAY 9 2016

AVIATION SECTION UPDATED

.DISCUSSION...

WIDESPREAD PRECIPITATION ASSOCIATED WITH A LOW PRESSURE TROF WILL
CONTINUE ACROSS THE REGION. LOWERED MOST TEMPS A FEW DEGREES AND
FRESHENED POPS, WX, AND QPF. ZELZER

&&

.AVIATION...UPDATED 1740Z.

AN UPPER LEVEL LOW PRESSURES SYSTEM WILL REMAIN OVER CENTRAL AND
SOUTHWEST MONTANA THROUGH TUESDAY. WIDESPREAD RAIN AND SNOW WILL
CAUSE AREAS OF IFR/MVFR VSBYS AND CIGS. CONDITIONS WILL IMPROVE
FROM THE NORTHWEST AFTER MIDNIGHT WITH VFR CONDS RETURNING TO SOME
NORTHERN AND CENTRAL LOCATIONS TUESDAY MORNING INCLUDING KCTB,
KHLN, AND KGTF. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD THROUGH
THE PERIOD.

&&

.PREV DISCUSSION...
/ISSUED 552 AM MDT MON MAY 9 2016/

TODAY THROUGH WEDNESDAY...A SIGNIFICANT SPRING STORM WILL AFFECT
MONTANA TODAY THROUGH LATE TUESDAY. RAIN OR A RAIN/SNOW MIX IS
EXPECTED AT LOWER ELEVATIONS WITH WIDESPREAD SNOW EXPECTED IN THE
MOUNTAINS. MUCH LIKE LAST MONTH, THIS IS A SYSTEM WHERE A FEW
DEGREES WILL MAKE A HUGE DIFFERENCE IN PRECIPITATION TYPES AND
SNOW ACCUMULATION AMOUNTS. THERE IS SOME POTENTIAL FOR A
SIGNIFICANT BUSTED FORECAST WHERE HEAVY ACCUMULATING SNOWS FALL
OVER THE PLAINS AND IN THE VALLEYS OF SOUTHWEST MONTANA. FOR NOW I
HAVE BROADENED THE RAIN/SNOW MIX PRECIPITATION TYPE TO ENCOMPASS A
GREATER AREA THAN MODEL GUIDANCE TEMPERATURES WOULD NORMALLY
SUGGEST. I HAVE ALSO ISSUED A WINTER STORM WARNING FOR ELEVATIONS
ABOVE 5500 FEET IN CENTRAL MONTANA, MAINLY FOR THE LITTLE BELT AND
BIG SNOWY MOUNTAINS INCLUDING KINGS HILL PASS. THE STORM SYSTEM
WILL TAPER OFF FROM WEST TO EAST TUESDAY AFTERNOON THROUGH THE
OVERNIGHT HOURS. WEDNESDAY IS EXPECTED TO HAVE MOSTLY CLEAR TO
PARTLY CLOUDY SKIES, WARMER TEMPERATURES AND ONLY A SLIGHT CHANCE
FOR MOUNTAIN SHOWERS IN THE GLACIER PARK REGION. MPJ

WEDNESDAY NIGHT THROUGH MONDAY...A FAIRLY GOOD OVERALL MODEL
CONSENSUS INDICATES SEASONALLY COOL AND UNSETTLED CONDITIONS THROUGH
NEXT WEEKEND. THE NEXT ROUND OF SHOWERS DEVELOPS OVER NORTH CENTRAL
MONTANA ON THURSDAY. THESE SHOWERS FORM ON A DEFORMATION ZONE AS
SURFACE HIGH PRESSURE PUSHES INTO NORTH CENTRAL MONTANA UNDER THE
RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET.  MEANWHILE, A BLOCKING
RIDGE DEVELOPS OVER NORTHWESTERN CANADA. THIS PLACES OUR FORECAST
AREA UNDER THE INFLUENCE OF A MAINLY DRY AND COOL NORTHERLY FLOW.
THE NEXT SHORTWAVE CUTS UNDER THE RIDGE LATE IN THE WEEKEND, BUT
MODEL SOLUTIONS BEGIN TO DIVERGE ON THE STRENGTH AND TIMING OF THIS
FEATURE. THUS HAVE APPLIED CLIMO POPS FOR SOUTHWEST MT WITH A DRY
MODEL CONSENSUS FOR THE NORTHERN ZONES TO END THE PERIOD. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  36  47  31 / 100  70  30  10
CTB  45  34  50  31 /  70  40  10  10
HLN  46  36  49  33 /  80  80  40  20
BZN  49  34  43  29 /  90  80  60  30
WEY  47  29  37  25 /  70  70  60  20
DLN  48  32  45  28 /  90 100  50  20
HVR  48  40  49  34 /  90  60  50  30
LWT  46  35  40  32 /  90  80  70  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR MTZ012-050-051-054.

&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, May 9, 11:50 AM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1250 PM MDT MON MAY 9 2016

MTZ008-015-091945-
BEAVERHEAD MT-MADISON MT-
1250 PM MDT MON MAY 9 2016

...SPECIAL WEATHER STATEMENT...

AT 1243 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
DEVELOPING NEAR THE IDAHO BORDER IN SOUTHERN BEAVERHEAD AND MADISON
COUNTIES. ONE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
MONIDA...MOVING NORTHEAST AT 35 MPH WITH ADDITIONAL STORMS ON BOTH
SIDES OF THE BORDER.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH LIGHTNING. SIGNIFICANT AMOUNTS OF SMALL HAIL
ARE POSSIBLE WITH THESE STORMS...POTENTIALLY CREATING ROADWAY
HAZARDS IF HAIL ACCUMULATES ON THE ROAD SURFACES.

LOCATIONS IMPACTED INCLUDE...
LIMA...MONIDA...LAKEVIEW...CAMERON...SNOWLINE AND RAYNOLDS PASS.

LAT...LON 4466 11269 4525 11208 4529 11140 4472 11140
      4470 11149 4466 11147 4464 11152 4462 11151
      4452 11184 4456 11187 4452 11211 4457 11229
      4453 11236 4446 11237
TIME...MOT...LOC 1843Z 239DEG 28KT 4470 11229

HOENISCH

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Jefferson

When
May 9, 1:20 PM MST to May 10, 10:26 AM MST
Where
Jefferson forecast zone
Reported by
Mesonet

Eleven inches of snow fell at Basin 6N. Also, eight inches fell at Corbin 7NW.

Winter Storm, Gallatin

When
May 9, 1:20 PM MST to May 10, 10:26 AM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Twenty-two inches of snow fell at Gallatin Gateway 13ESE, sixteen inches fell at Gallatin Gateway 18SE, and eight inches fell at Belgrade 14NE. The heavy snow knocked out the power to five substations in Bozeman. NorthWestern Energy estimated some 30,000 customers, including Montana State University, lost power for several hours.

Winter Storm, Meagher

When
May 9, 5:00 PM MST to May 10, 11:00 PM MST
Where
Meagher forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Neihart 6WSW, ten inches fell at Checkerboard 12ENE and White Sulphur Springs 20SE, nine inches fell at White Sulphur Springs 18W, and eight inches fell at Neihart 12SSE. Severe driving conditions were reported throughout Meagher County.

Winter Storm, Fergus

When
May 9, 5:00 PM MST to May 10, 11:00 PM MST
Where
Fergus forecast zone
Reported by
COOP Observer

Twenty-three inches of snow fell at Lewistown 11ESE. Also, seventeen inches fell at Garneill 12ENE and ten inches fell at Lewistown 2SE. Two semi-tractor trailers spun out on U.S.-87, 10 miles east of Lewistown, blocking the west bound lane. A semi-tractor trailer jackknifed on U.S.-87 15 miles west of Lewistown closing the road for an extended period of time. Severe driving conditions were also reported from Garneill to Judith Gap and from Lewistown to Hilger due to snow, wind, slush, and poor visibility. Severe driving conditions were reported near Eddie's Corner.

Winter Storm, Judith Basin

When
May 9, 5:00 PM MST to May 10, 11:00 PM MST
Where
Judith Basin forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Stanford 3S. Heavy wet snow was reported on numerous roadways and scattered power outages were reported across Judith Basin county. The heavy wet snow required chains be used on towing units on Montana Highway 3 at Garneill to the junction of U.S.-87.

Winter Storm, Cascade

When
May 9, 5:00 PM MST to May 10, 11:00 PM MST
Where
Cascade forecast zone
Reported by
CoCoRaHS

Twelve inches of snow fell at Neihart 1SE. The heavy wet snow caused a school bus to|slide off the road near Belt. No injuries were reported. Poor weather conditions in Great Falls caused the cancellation of the track meet scheduled between Great Falls High and C.M. Russell.

Winter Storm, Blaine

When
May 9, 11:00 PM MST to May 10, 11:00 PM MST
Where
Blaine forecast zone
Reported by
Department of Highways

Severe driving conditions reported on Montana Highway 66 near the junction with U.S. Highway 191. Power was also reported out in Hays and Lodgepole.

Winter Storm, Hill

When
May 10, 5:00 PM MST to 11:00 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Eighteen inches of snow fell at Rocky Boy 7SE and ten inches fell at Havre 25S.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624026, 624027, 624021, 624022, 624024, 624025, 624028, 624023.